Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Adaptive regularization, linearization, and discretization and a posteriori error control for the two-phase Stefan problem


Authors: Daniele A. Di Pietro, Martin Vohralík and Soleiman Yousef
Journal: Math. Comp. 84 (2015), 153-186
MSC (2010): Primary 65N08, 65N15, 65N50, 80A22
DOI: https://doi.org/10.1090/S0025-5718-2014-02854-8
Published electronically: June 18, 2014
MathSciNet review: 3266956
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider in this paper the time-dependent two-phase Stefan problem and derive a posteriori error estimates and adaptive strategies for its conforming spatial and backward Euler temporal discretizations. Regularization of the enthalpy-temperature function and iterative linearization of the arising systems of nonlinear algebraic equations are considered. Our estimators yield a guaranteed and fully computable upper bound on the dual norm of the residual, as well as on the $ L^2(L^2)$ error of the temperature and the $ L^2(H^{-1})$ error of the enthalpy. Moreover, they allow us to distinguish the space, time, regularization, and linearization error components. An adaptive algorithm is proposed, which ensures computational savings through the online choice of a sufficient regularization parameter, a stopping criterion for the linearization iterations, local space mesh refinement, time step adjustment, and equilibration of the spatial and temporal errors. We also prove the efficiency of our estimate. Our analysis is quite general and is not focused on a specific choice of the space discretization and of the linearization. As an example, we apply it to the vertex-centered finite volume (finite element with mass lumping and quadrature) and Newton methods. Numerical results illustrate the effectiveness of our estimates and the performance of the adaptive algorithm.


References [Enhancements On Off] (What's this?)

  • [1] Hans Wilhelm Alt and Stephan Luckhaus, Quasilinear elliptic-parabolic differential equations, Math. Z. 183 (1983), no. 3, 311-341. MR 706391 (85c:35059), https://doi.org/10.1007/BF01176474
  • [2] Geneviève Amiez and Pierre-Alain Gremaud, On a numerical approach to Stefan-like problems, Numer. Math. 59 (1991), no. 1, 71-89. MR 1103754 (92c:65102), https://doi.org/10.1007/BF01385771
  • [3] B. Andreianov, M. Bendahmane, and K. H. Karlsen, Discrete duality finite volume schemes for doubly nonlinear degenerate hyperbolic-parabolic equations, J. Hyperbolic Differ. Equ. 7 (2010), no. 1, 1-67. MR 2646796 (2011d:65241), https://doi.org/10.1142/S0219891610002062
  • [4] Lisa A. Baughman and Noel J. Walkington, Co-volume methods for degenerate parabolic problems, Numer. Math. 64 (1993), no. 1, 45-67. MR 1191322 (93j:65147), https://doi.org/10.1007/BF01388680
  • [5] M. Bebendorf, A note on the Poincaré inequality for convex domains, Z. Anal. Anwendungen 22 (2003), no. 4, 751-756. MR 2036927 (2004k:26025), https://doi.org/10.4171/ZAA/1170
  • [6] G. Beckett, J. A. Mackenzie, and M. L. Robertson, A moving mesh finite element method for the solution of two-dimensional Stefan problems, J. Comput. Phys. 168 (2001), no. 2, 500-518. MR 1826524 (2002a:80004), https://doi.org/10.1006/jcph.2001.6721
  • [7] Philippe Benilan and Petra Wittbold, On mild and weak solutions of elliptic-parabolic problems, Adv. Differential Equations 1 (1996), no. 6, 1053-1073. MR 1409899 (97e:35119)
  • [8] Dietrich Braess and Joachim Schöberl, Equilibrated residual error estimator for edge elements, Math. Comp. 77 (2008), no. 262, 651-672. MR 2373174 (2008m:65313), https://doi.org/10.1090/S0025-5718-07-02080-7
  • [9] Clèment Cancès, Luliu Sorin Pop, and Martin Vohralík, An a posteriori error estimate for vertex-centered finite volume discretizations of immiscible incompressible two-phase flow, Math. Comp. 83 (2014), 153-188. MR 3120585, https://doi.org/10.1090/S0025-5718-2013-02723-8
  • [10] Libor Čermák and Miloš Zlámal, Transformation of dependent variables and the finite element solution of nonlinear evolution equations, Internat. J. Numer. Methods Engrg. 15 (1980), no. 1, 31-40. MR 554438 (80i:65112), https://doi.org/10.1002/nme.1620150104
  • [11] Philippe G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland Publishing Co., Amsterdam, 1978. Studies in Mathematics and its Applications, Vol. 4. MR 0520174 (58 #25001)
  • [12] J. F. Ciavaldini, Analyse numérique d'un problème de Stefan à deux phases par une méthode d'éléments finis, SIAM J. Numer. Anal. 12 (1975), 464-487 (French, with English summary). MR 0391741 (52 #12561)
  • [13] P. Destuynder and B. Métivet.
    Explicit error bounds in a conforming finite element method.
    Math. Comp., 68(228):1379-1396, 1999.
  • [14] Vít Dolejší, Alexandre Ern, and Martin Vohralík, A framework for robust a posteriori error control in unsteady nonlinear advection-diffusion problems, SIAM J. Numer. Anal. 51 (2013), no. 2, 773-793. MR 3033032, https://doi.org/10.1137/110859282
  • [15] Linda El Alaoui, Alexandre Ern, and Martin Vohralík, Guaranteed and robust a posteriori error estimates and balancing discretization and linearization errors for monotone nonlinear problems, Comput. Methods Appl. Mech. Engrg. 200 (2011), no. 37-40, 2782-2795. MR 2811915 (2012e:65267), https://doi.org/10.1016/j.cma.2010.03.024
  • [16] Charles M. Elliott, On the finite element approximation of an elliptic variational inequality arising from an implicit time discretization of the Stefan problem, IMA J. Numer. Anal. 1 (1981), no. 1, 115-125. MR 607251 (82d:65072), https://doi.org/10.1093/imanum/1.1.115
  • [17] Alexandre Ern and Martin Vohralík, Flux reconstruction and a posteriori error estimation for discontinuous Galerkin methods on general nonmatching grids, C. R. Math. Acad. Sci. Paris 347 (2009), no. 7-8, 441-444 (English, with English and French summaries). MR 2537245, https://doi.org/10.1016/j.crma.2009.01.017
  • [18] Alexandre Ern and Martin Vohralík, A posteriori error estimation based on potential and flux reconstruction for the heat equation, SIAM J. Numer. Anal. 48 (2010), no. 1, 198-223. MR 2608366 (2011d:65281), https://doi.org/10.1137/090759008
  • [19] Alexandre Ern and Martin Vohralík, Adaptive inexact Newton methods with a posteriori stopping criteria for nonlinear diffusion PDEs, SIAM J. Sci. Comput. 35 (2013), no. 4, A1761-A1791. MR 3072765, https://doi.org/10.1137/120896918
  • [20] Robert Eymard, Thierry Gallouët, and Raphaèle Herbin, Finite volume methods, Handbook of numerical analysis, Vol. VII, North-Holland, Amsterdam, 2000, pp. 713-1020.
  • [21] R. Eymard, T. Gallouët, D. Hilhorst, and Y. Naït Slimane, Finite volumes and nonlinear diffusion equations, RAIRO Modél. Math. Anal. Numér. 32 (1998), no. 6, 747-761 (English, with English and French summaries). MR 1652593 (99j:65166)
  • [22] Avner Friedman, The Stefan problem in several space variables, Trans. Amer. Math. Soc. 133 (1968), 51-87. MR 0227625 (37 #3209)
  • [23] Danielle Hilhorst and Martin Vohralík, A posteriori error estimates for combined finite volume-finite element discretizations of reactive transport equations on nonmatching grids, Comput. Methods Appl. Mech. Engrg. 200 (2011), no. 5-8, 597-613. MR 2749021 (2012d:65207), https://doi.org/10.1016/j.cma.2010.08.017
  • [24] Willi Jäger and Jozef Kačur, Solution of porous medium type systems by linear approximation schemes, Numer. Math. 60 (1991), no. 3, 407-427. MR 1137200 (92j:76092), https://doi.org/10.1007/BF01385729
  • [25] Joseph W. Jerome and Michael E. Rose, Error estimates for the multidimensional two-phase Stefan problem, Math. Comp. 39 (1982), no. 160, 377-414. MR 669635 (84h:65097), https://doi.org/10.2307/2007320
  • [26] Pavel Jiránek, Zdeněk Strakoš, and Martin Vohralík, A posteriori error estimates including algebraic error and stopping criteria for iterative solvers, SIAM J. Sci. Comput. 32 (2010), no. 3, 1567-1590. MR 2652091 (2011e:65233), https://doi.org/10.1137/08073706X
  • [27] S. L. Kamenomostskaja, On Stefan's problem, Mat. Sb. (N.S.) 53 (95) (1961), 489-514 (Russian). MR 0141895 (25 #5292)
  • [28] C. T. Kelley and Jim Rulla, Solution of the time discretized Stefan problem by Newton's method, Nonlinear Anal. 14 (1990), no. 10, 851-872. MR 1055534 (92b:65084), https://doi.org/10.1016/0362-546X(90)90025-C
  • [29] P. Ladevèze.
    Comparaison de modèles de milieux continus.
    Ph.D. thesis, Université Pierre et Marie Curie (Paris 6), 1975.
  • [30] R. Luce and B. I. Wohlmuth, A local a posteriori error estimator based on equilibrated fluxes, SIAM J. Numer. Anal. 42 (2004), no. 4, 1394-1414 (electronic). MR 2114283 (2006d:65122), https://doi.org/10.1137/S0036142903433790
  • [31] Charalambos Makridakis and Ricardo H. Nochetto, Elliptic reconstruction and a posteriori error estimates for parabolic problems, SIAM J. Numer. Anal. 41 (2003), no. 4, 1585-1594. MR 2034895 (2004k:65157), https://doi.org/10.1137/S0036142902406314
  • [32] Gunter H. Meyer, Multidimensional Stefan problems, SIAM J. Numer. Anal. 10 (1973), 522-538. MR 0331807 (48 #10139)
  • [33] Ricardo H. Nochetto, Error estimates for multidimensional singular parabolic problems, Japan J. Appl. Math. 4 (1987), no. 1, 111-138. MR 899207 (89c:65107), https://doi.org/10.1007/BF03167758
  • [34] R. H. Nochetto, M. Paolini, and C. Verdi, An adaptive finite element method for two-phase Stefan problems in two space dimensions. I. Stability and error estimates, Math. Comp. 57 (1991), no. 195, 73-108, S1-S11. MR 1079028 (92a:65322), https://doi.org/10.2307/2938664
  • [35] R. H. Nochetto, M. Paolini, and C. Verdi, An adaptive finite element method for two-phase Stefan problems in two space dimensions. II. Implementation and numerical experiments, SIAM J. Sci. Statist. Comput. 12 (1991), no. 5, 1207-1244. MR 1114983 (92f:65138), https://doi.org/10.1137/0912065
  • [36] R. H. Nochetto, A. Schmidt, and C. Verdi, A posteriori error estimation and adaptivity for degenerate parabolic problems, Math. Comp. 69 (2000), no. 229, 1-24. MR 1648399 (2000i:65136), https://doi.org/10.1090/S0025-5718-99-01097-2
  • [37] R. H. Nochetto and C. Verdi, The combined use of a nonlinear Chernoff formula with a regularization procedure for two-phase Stefan problems, Numer. Funct. Anal. Optim. 9 (1987/88), no. 11-12, 1177-1192. MR 936337 (89b:65205), https://doi.org/10.1080/01630568808816279
  • [38] Felix Otto, $ L^1$-contraction and uniqueness for quasilinear elliptic-parabolic equations, J. Differential Equations 131 (1996), no. 1, 20-38. MR 1415045 (97i:35125), https://doi.org/10.1006/jdeq.1996.0155
  • [39] L. E. Payne and H. F. Weinberger, An optimal Poincaré inequality for convex domains, Arch. Rational Mech. Anal. 5 (1960), 286-292 (1960). MR 0117419 (22 #8198)
  • [40] M. Picasso, An adaptive finite element algorithm for a two-dimensional stationary Stefan-like problem, Comput. Methods Appl. Mech. Engrg. 124 (1995), no. 3, 213-230. MR 1343078 (96f:65157), https://doi.org/10.1016/0045-7825(95)00793-Z
  • [41] Marco Picasso, Adaptive finite elements for a linear parabolic problem, Comput. Methods Appl. Mech. Engrg. 167 (1998), no. 3-4, 223-237. MR 1673951 (2000b:65188), https://doi.org/10.1016/S0045-7825(98)00121-2
  • [42] I. S. Pop, M. Sepúlveda, F. A. Radu, and O. P. Vera Villagrán.
    Error estimates for the finite volume discretization for the porous medium equation.
    J. Comput. Appl. Math., 234(7):2135-2142, 2010.
  • [43] W. Prager and J. L. Synge, Approximations in elasticity based on the concept of function space, Quart. Appl. Math. 5 (1947), 241-269. MR 0025902 (10,81b)
  • [44] Alfio Quarteroni and Alberto Valli, Numerical Approximation of Partial Differential Equations, Springer Series in Computational Mathematics, vol. 23, Springer-Verlag, Berlin, 1994. MR 1299729 (95i:65005)
  • [45] Sergey Repin, A Posteriori Estimates for Partial Differential Equations, Radon Series on Computational and Applied Mathematics, vol. 4, Walter de Gruyter GmbH & Co. KG, Berlin, 2008. MR 2458008 (2010b:35004)
  • [46] R. Verfürth, A posteriori error estimates for nonlinear problems. $ L^r(0,T;L^\rho (\Omega ))$-error estimates for finite element discretizations of parabolic equations, Math. Comp. 67 (1998), no. 224, 1335-1360. MR 1604371 (99b:65120), https://doi.org/10.1090/S0025-5718-98-01011-4
  • [47] R. Verfürth, A posteriori error estimates for nonlinear problems: $ L^r(0,T;W^{1,\rho }(\Omega ))$-error estimates for finite element discretizations of parabolic equations, Numer. Methods Partial Differential Equations 14 (1998), no. 4, 487-518. MR 1627578 (99g:65099), https://doi.org/10.1002/(SICI)1098-2426(199807)14:4$ \langle $487::AID-NUM4$ \rangle $3.0.CO;2-G
  • [48] R. Verfürth, A posteriori error estimates for finite element discretizations of the heat equation, Calcolo 40 (2003), no. 3, 195-212. MR 2025602 (2005f:65131), https://doi.org/10.1007/s10092-003-0073-2
  • [49] R. Verfürth, Robust a posteriori error estimates for stationary convection-diffusion equations, SIAM J. Numer. Anal. 43 (2005), no. 4, 1766-1782 (electronic). MR 2182149 (2007d:65116), https://doi.org/10.1137/040604261
  • [50] Martin Vohralík, A posteriori error estimation in the conforming finite element method based on its local conservativity and using local minimization, C. R. Math. Acad. Sci. Paris 346 (2008), no. 11-12, 687-690 (English, with English and French summaries). MR 2423279 (2009c:65326), https://doi.org/10.1016/j.crma.2008.03.006
  • [51] Martin Vohralík, Guaranteed and fully robust a posteriori error estimates for conforming discretizations of diffusion problems with discontinuous coefficients, J. Sci. Comput. 46 (2011), no. 3, 397-438. MR 2765501 (2012a:65297), https://doi.org/10.1007/s10915-010-9410-1
  • [52] J. A. Wheeler, Permafrost design for the trans-Alaska, in P. T. Boggs, editor, Moving Boundary Problems, Academic Press, New York, 1978.
  • [53] Mary Fanett Wheeler, A priori $ L_{2}$ error estimates for Galerkin approximations to parabolic partial differential equations, SIAM J. Numer. Anal. 10 (1973), 723-759. MR 0351124 (50 #3613)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N08, 65N15, 65N50, 80A22

Retrieve articles in all journals with MSC (2010): 65N08, 65N15, 65N50, 80A22


Additional Information

Daniele A. Di Pietro
Affiliation: Université Montpellier 2, I3M, 34057 Montpellier, France
Email: daniele.di-pietro@univ-montp2.fr

Martin Vohralík
Affiliation: UPMC Université Paris 06, UMR 7598, Laboratoire Jacques-Louis Lions, 75005, Paris, France – and – CNRS, UMR 7598, Laboratoire Jacques-Louis Lions, 75005, Paris, France
Address at time of publication: INRIA Paris-Rocquencourt, B.P. 105, 78153 Le Chesnay, France
Email: martin.vohralik@inria.fr

Soleiman Yousef
Affiliation: UPMC Université, Paris 06, UMR 7598, Laboratoire Jacques-Louis Lions, 75005, Paris, France – and – IFP Energies nouvelles, Department of Applied Mathematics, 1 & 4 avenue Bois Préau, 92852 Rueil-Malmaison, France
Email: yousef@ann.jussieu.fr

DOI: https://doi.org/10.1090/S0025-5718-2014-02854-8
Received by editor(s): April 24, 2012
Received by editor(s) in revised form: April 27, 2013
Published electronically: June 18, 2014
Additional Notes: This work was supported by the ERT project “Enhanced oil recovery and geological sequestration of $\mathrm{CO}_{2}$: mesh adaptivity, a posteriori error control, and other advanced techniques” (LJLL/IFPEN)
The third author is the corresponding author
Article copyright: © Copyright 2014 American Mathematical Society

American Mathematical Society